Louisiana, 2008

Flash Flood and Lightning Strike in Louisiana, August 17, 2008

August 17, 2008 · NWS LIX · 2 events in 1 county or zone

Scattered strong thunderstorms developed in a moist and unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Scattered strong thunderstorms developed in a moist and unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 17, 2:02 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 17, 2:02 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
302 PM CDT SUN AUG 17 2008

.DISCUSSION...

EARLY THIS AFTERNOON A FRONTAL BOUNDARY LINGERED ACROSS SOUTHERN
LOUISIANA AND MISSISSIPPI WITH A RIDGE OF HIGH PRESSURE OVER THE
NORTHERN GULF OF MEXICO. PRECIP WATER VALUES HAVE DROPPED TO 1.85
INCHES ON THE 18Z SOUNDING...HELPING TO LIMIT CONVECTION EARLY IN
THE DAY. TROPICAL STORM FAY WAS NEAR CENTRAL CUBA AND CONTINUING
ON ITS WEST- NORTHWEST TRACK. OVER THE NEXT FEW DAYS FAY IS
FORECAST TO BEGIN TO TURN TO THE NORTH AND MOVE ALONG THE WEST
COAST OF FLORIDA AS AN UPPER- LEVEL LOW DROPS FROM THE ROCKIES
INTO THE SOUTHERN PLAINS STATES. THE LOWER MISSISSIPPI VALLEY IS
EXPECTED TO REMAIN BETWEEN THESE TWO SYSTEMS.
HOWEVER...UNCERTAINTY WITH THE TRACK OF FAY POSES PROBLEMS FOR OUR
FORECAST. BETWEEN THE SYSTEMS THERE COULD BE AN AREA OF SUBSIDENCE
AND LIMITED CONVECTION IN THE MIDDLE OF THE WEEK. FOR NOW WE WILL
KEEP RAIN CHANCES IN THE LOW CHANCE CATEGORY...BUT THERE REMAINS A
GOOD CHANCE THAT ONE OF THESE DAYS WILL BE FAIRLY DRY ACROSS THE
AREA. FAY IS FORECAST TO MOVE NORTHWARD TOWARD THE MID-ATLANTIC
STATES LATER IN THE WEEK. AN UPPER-LEVEL RIDGE SHOULD BUILD INTO
THE LOWER MISSISSIPPI VALLEY AS THE LOW OVER TEXAS PULLS INTO THE
UPPER MISSISSIPPI VALLEY.  25

.AVIATION...
CONVECTION IS EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON. TEMPO
GROUPS HAVE BEEN INCLUDED AT ALL TAF SITES FOR MVFR VSBYS DUE TO
THUNDERSTORMS. ANY THUNDERSTORMS SHOULD BEGIN TO DISSIPATE AFTER
SUNSET. SIMILAR TO THIS MORNING... FOG IS EXPECTED TO DEVELOP IN THE
MORNING WITH MVFR VSBYS PREVAILING AFTER 3Z AT MCB AND AFTER 9Z AT
BTR. A FEW HOURS OF IFR CONDITIONS WILL BE POSSIBLE AT THESE SITES
DURING THE EARLY MORNING HOURS... WITH A RETURN TO VFR CONDITIONS BY
14Z.  95

.MARINE...
WINDS LESS THAN 15 KNOTS ARE EXPECTED ACROSS THE AREA THROUGH THE
FORECAST PERIOD.  THOUGH FAY IS NOT EXPECTED TO IMPACT THE COASTAL
WATERS DIRECTLY...SWELLS FROM THE TROPICAL STORM COULD REACH THE
NORTHERN GULF BY TUESDAY. IF THE FORECAST TRACK FOR FAY SHIFTS
WESTWARD...WINDS AND SEAS COULD INCREASE FOR THE EASTERN PORTION OF
THE COASTAL WATERS FOR THE MIDDLE OF THE WEEK.  95

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  89  69  88 /  30  40  30  50
BTR  71  90  71  88 /  30  40  30  60
MSY  74  89  75  88 /  30  40  30  50
GPT  72  88  73  87 /  30  40  30  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 17, 10:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SUN AUG 17 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-181100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTH
MISSISSIPPI AND SOUTHEAST LOUISIANA THROUGH THIS EVENING. SEVERE
WEATHER IS NOT ANTICIPATED....BUT A FEW THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS UP TO 30 MPH...OCCASIONAL LIGHTNING...AND
LOCALLY HEAVY RAINFALL.  DUE TO SLOW MOVEMENT OF THE STORMS...
LOCALIZED NUISANCE FLOODING WILL BE THE MAIN THREAT TODAY.  A FEW
SPOTS MAY RECEIVE UP TO 2 INCHES OF RAIN TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY.  SEVERE WEATHER IS NOT
EXPECTED BUT A FEW ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Terrebonne

When
August 17, 5:00 PM CST
Where
Terrebonne County, Houma
Property damage
$15,000
Reported by
Newspaper
Coordinates
29.600, -90.720

A lightning strike caused a fire that damaged the kitchen and utility room of a house.

Flash Flood, Terrebonne

When
August 17, 5:00 PM CST to 7:00 PM CST
Where
Terrebonne County, 1.21 mi W of Houma to 1.52 mi ESE of Southdown
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
29.600, -90.740

A thunderstorm produced heavy rainfall of two to three inches in a short period of time resulting in widespread street flooding in areas of Houma. In addition, a number of homes experienced minor flooding, primarily in the Broadmoor subdivision.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133946, 133947.